Purple glove syndrome

Adrianna Szeliga, Dominika Spyt, Mateusz Kasinowicz

Abstract


Introduction: Purple glove syndrome is an atypical and adverse reaction to intravenous phenytoin, which is characterized by oedema, pain and a dark purple-bluish discolouration, typically located on an upper extremity. The clinical manifestation of this syndrome occurs in three stages: appearance, progression and resolution of symptoms. PGS develops up to 12 hours after administration of intravenous phenytoin and it disappears in a few weeks or months.

Objective: The aim of this article is to summarize the current state of knowledge about purple glove syndrome: the pathophysiology, risk factors, the diagnosis and the current treatment.

Brief descriptions of the state of knowledge: Despite many years PGS is still unexplained phenomenon. It is claimed that vascular tearing, micro-extravasation, alkaline pH of the solution or unidentified procoagulant mechanism can cause tissue impairment. The treatment depends on a limb elevation, physiotherapy, intravenous heparin administration, pain control, nitroglycerine application and a nerve blocks. To prevent PGS it is recommended to use oral phenytoin whenever possible, slow infusion rate of phenytoin less than 25mg/min, large cannula (20G or larger) in a large calibre vein and suitable, small doses. What is important fosphenytoin, a pro-drug of phenytoin, can also cause PGS, even though it was thought to be a safe drug, and a purple glove syndrome induced by fosphenytoin has never been described before.

Summary: Despite the existence of many clinical trials, long term observations and scientific speculations, PGS can still be challenging for clinicians. There is a need for further scientific research to explain this phenomenon and to increase the awareness of this problem in general medical practice.

Keywords


PGS; purple glove syndrome; phenytoin

Full Text:

PDF

References


Garbovsky L.A., Drumheller B.C., Perrone J. Purple Glove Syndrome after Phenytoin or Fosphenytoin Administration: Review of Reported Cases and Recommendations for Prevention. J. Med. Toxicol. ,2015; 11:445–459

Joseph W. Newman, Joseph R. Blunck, Ronald K. Fields, John E. Croom, ,Fosphenytoin-induced purple glove syndrome: A case report, 2017, Clinical Neurology and Neurosurgery 160 (2017) 50–53

John I. Okogbaa, PharmD,, Phenytoin-Induced Purple Glove Syndrome: A Case Report and Review of the Literature, 2015, Hosp Pharm 2013;50(5):391–395

Rajabally H, Nageshwaran S, Russell S. An atypical case of Purple Glove syndrome: an avoidable adverse event. BMJ Case Reports 2012;10.1136/bcr.01.2012.5653,

Meierkord H, Boon P, Engelsen B, Gocke K, Shorvon S, Tinuper P, et al. EFNS guideline on the management of status epilepticus in adults. Eur J Neurol. 2010;17(3):348–55.

Brain Trauma Foundation, American Association of Neurological Surgeons, Congress of Neurological Surgeons, Joint Section on Neurotrauma and Critical Care, AANS/CNS, Bratton SL, Chestnut RM, et al. Guidelines for the management of severe traumatic brain injury. XIII. Antiseizure prophylaxis. J Neurotrauma. 2007; 24 Suppl 1:S83–6.

Uma B., Kochhar A. An anaesthesiologist's encounter with purple glove syndrome. Indian J Anaesth. 2016;60(3):199–201.

Chabra P., Gupta N., Kaushik A. Compartment syndrome as a spectrum of purple glove syndrome following intravenous phenytoin administration in a young male: A case report and review of literature. Neurol India. 2013;61(4):419-20

Chokshi, R., Openshaw, J., Mehta, N. N., Mohler, E. (2007). Purple glove syndrome following intravenous phenytoin administration. Vascular Medicine, 12(1), 29–31

Lalla R., Malhotra H.S., Garg R.K., Sahu R. Purple glove syndrome: a dreadful complication of intravenous phenytoin administration. BMJ Case Rep. 2012;2012:bcr2012006653. Published 2012 Aug 24

Ulubaş Işık D., Demirel N., Erol S., Ünal S., Baş A.Y. A Rare Complication of Phenytoin Infusion in Newborn: Purple Glove Syndrome. Balkan Med J. 2017;34(6):584–585

O’Brien TJ, Cascino GD, So EL, Hanna DR. Incidence and clinical consequences of the purple glove syndrome in patients receiving intravenous phenytoin. Neurology 1998; 51: 1034

Okogbaa J.I., Onor I.O., Arije O.A., Harris M.B., Lillis R.A. Phenytoin-Induced Purple Glove Syndrome: A Case Report and Review of the Literature. Hosp Pharm. 2015; 50(5):391–395.

Hanna DR. Purple glove syndrome: a complication of intravenous phenytoin. J Neurosci Nurs 1992; 24: 340

Comer JB. Extravasation from intravenous phenytoin. Am J Intrav Ther Clin Nutr 1984; 11: 23

Kilarski DJ, Buchanan C, Von Behren L. Letter: soft-tissue damage associated with IV phenytoin. N Engl J Med 1984; 311: 1186

Spengler RF, Arrowsmith JB, Kilarski DJ, Buchanan C, Von Behren L, Graham DR. Severe soft tissue injury following intravenous infusion of phenytoin. Arch Intern Med 1988; 148: 1329

MacCara ME. Extravasation: a hazard of intravenous therapy. Drug Intell Clin Pharm 1983; 17: 713

Garcia-Porrua C, Gonzalez-Gay MA, Lopez-Lazaro L. Drug associated cutaneous vasculitis in adults in northwestern Spain. J Rheumatol 1999; 26: 1942

Holder, S. M. ten, Joy, M. S., & Falk, R. J.. Cutaneous and Systemic Manifestations of Drug-Induced Vasculitis. Annals of Pharmacotherapy, 2002; 36(1), 130–147

Hayes AG, Chesney TM. Necrosis of the hand after extravasation of intravenously administered phenytoin. J Am Acad Dermatol 1993; 28: 360

Jain RS, Nagpal K, Kumar S, Prakash S, Handa R. Purple glove syndrome occurring after oral administration of phenytoin in therapeutic doses: mechanism still a dilemma. Am J Emerg Med. 2015;33(1):123.e5–6

Helfaer M, Ware C. Purple glove syndrome. J Neurosurg Anesthesiol. 1994;6(1):48–9

Sharief N, Goonasekera C. Soft tissue injury associated with intravenous phenytoin in a neonate. Acta Paediatr. 1994;83(11):1218–9




DOI: http://dx.doi.org/10.5281/zenodo.3374299

Refbacks

  • There are currently no refbacks.




Copyright (c) 2019 © The Author(s)

Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.

Journal of Education, Health and Sport formerly Journal of Health Sciences

Declaration on the original version.

Editors indicates that the main version of the magazine is to issue a "electronic".

The journal has had 5 points in Ministry of Science and Higher Education parametric evaluation. § 8. 2) and § 12. 1. 2) 22.02.2019.

1223 Journal of Education, Health and Sport eISSN 2391-8306 7

ISSN 2391-8306 formerly ISSN: 1429-9623 / 2300-665X

Archives 2011 - 2014

PBN 2011 - 2014

https://pbn.nauka.gov.pl/sedno-webapp/search?search&searchCategory=WORK&filter.inJournal=36616

POL-index 2011 - 2014

https://pbn.nauka.gov.pl/polindex-webapp/browse/journal/journal-32a319c5-a850-4f44-ba70-1418a6087655

BASE 2011 - 2014

https://www.base-search.net/Search/Results?lookfor=Journal+of+Health+Sciences+%28Radom%29&type=all&oaboost=1&ling=1&name=&thes=&refid=dcrespl&newsearch=1

http://elibrary.ru/contents.asp?titleid=37467

http://journal.rsw.edu.pl/index.php/JHS/issue/archive

Indexed in Bases, Bazy indeksacyjne: ERIH Plus, Worldcat, PBN/POL-Index, ICI Journals Master List, Directory of Open Access Journals (DOAJ), ZBD, Ulrich's periodicals, Google Scholar, Polska Bibliografia Lekarska

US NLM = 101679844

101679844 - NLM Catalog Result - NCBI

https://www.ncbi.nlm.nih.gov/nlmcatalog/101679844

Find a library that holds this journal: http://worldcat.org/issn/23918306

Journal Language(s): English 

PBN Poland

https://pbn.nauka.gov.pl/sedno-webapp/journals/49068

POL-index

https://pbn.nauka.gov.pl/polindex-webapp/browse/journal/journal-c39c8169-88d2-45db-9e7f-d948ce9981c4

BASE

https://www.base-search.net/Search/Results?join=AND&bool0[]=AND&lookfor0[]=2391-8306&type0[]=all&page=11&l=pl&oaboost=1&refid=dcpagepl

Redaction, Publisher and Editorial Office

Instytut Kultury Fizycznej Uniwersytet Kazimierza Wielkiego w Bydgoszczy, Institute of Physical Education Kazimierz Wielki University in Bydgoszcz, Poland 85-091 Bydgoszcz ul. Sportowa 2  www.ukw.edu.pl Copyright by Instytut Kultury Fizycznej UKW w Bydgoszczy http://ojs.ukw.edu.pl/index.php/johs  Open Access ISSN 2391-8306 formerly ISSN: 1429-9623 / 2300-665X

The journal has been approved for inclusion in ERIH PLUS.

The ERIH PLUS listing of the journal is available at https://dbh.nsd.uib.no/publiseringskanaler/erihplus/periodical/info?id=485984

SIC Science citation index (calculated on the basis of TCI and Page Rank) 0

Russian Impact factor 0.16

Indexed in Index Copernicus Journals Master List.

http://journals.indexcopernicus.com/Journal+of+Education+Health+and+Sport,p24782242,3.html

ICV 2018 = 95.95 ICV 2017 = 91.30 ICV 2016 = 84.69 ICV 2015 = 93.34 ICV 2014 = 89.51 Standardized Value: 8.27 ICV 2013: 7.32 ICV 2012: 6.41 ICV 20115.48

The InfoBase Index IBI Factor for the year 2015 is 3.56 in InfoBase Index.com.

Website: www.infobaseindex.com

Universal Impact Factor 1.78 for year 2012. (http://www.uifactor.org/AppliedJournals.aspx)

Indexed in Polish Scholarly Bibliography (PBN) (PBN Polska Bibliografia Naukowa) (https://pbn.nauka.gov.pl/journals/36616)

is a portal of the Polish Ministry of Science and Higher Education, collecting information on publications of Polish scientists and on Polish and foreign scholarly journals. Polish Scholarly Bibliograhpy is a part of POL-on - System of Information on Higher Education. It is operated by the Interdisciplinary Centre for Mathematical and Computational Modelling, University of Warsaw.

Indexed in Russian Sciences Index Российский индекс научного цитирования (РИНЦ) http://elibrary.ru/contents.asp?titleid=37467

Indexed in Arianta Polish scientific and professional electronic journals Aneta Drabek i Arkadiusz Pulikowski

(http://www1.bg.us.edu.pl/bazy/czasopisma/czasop_full.asp?id=3595)